Why Do Medical Doctors Not Want to Give B12 Shots?
- According to an article published in "Human Events," doctors are discouraged from giving B-12 injections to elderly patients. For B-12 to have its desired effect, hydrolic and a protein must be present in the stomach. In patients over 65, these levels naturally decrease, leading to the likelihood the B-12 will not be properly absorbed.
- Doctors are cautious with patients who have had an angioplasty because certain combinations of vitamins can cause restenosis, or re-narrowing of the arteries.
- When vitamin B-12 shots are given to patients who have polycythemia vera (a blood disorder), fatal hypokalemia and gout can result.
- If a patient is susceptible to megaloblastic anemia, giving a shot of B-12 can hide whether the patient has a low folate level.
- Leber's disease is a hereditary optic nerve disorder. B-12 in patients with Leber's can cause optic atrophy.
- Some of the side effects of B-12 injections could cause concern for medical doctors. These can include itching, temporary rash, hives and diarrhea. The potential side effects would be particularly relevant to patients with preexisting skin conditions.